themighty logo

When a Health Care Assistant Called My Psychiatric Medicine 'Happy Medications'


About a month ago, I had an encounter with a health care professional while at a consultation for Lasik eye surgery. To begin with, the conversation had a wrong feel to it — he remarked about how I went to a “smart school” and how I cannot see because I have “tiny eyes” — so I wasn’t too surprised by what happened next. The assistant began to look over my medical history and got to my medications list. Upon one glance, he remarked with a chuckle, “You take happy medications.”

I was very offended by this interaction, and more than a month later this conversation still bothers me. I am the first to admit that I do not like being on psychiatric medications. However, I have accepted, with much therapy, that I will be on them for the majority, if not the rest, of my life. There is a chemical imbalance in my brain that causes me to think irrational and oftentimes deadly, harmful thoughts. It isn’t a matter of being on these medications to be “happy.” It is a matter of life and death for me.

That’s why I took such offense when I heard his words. It felt like I was being stabbed by daggers when he chose the words that he did. In order to be alive and well, to be contributing to my research and to society, I must be on my medication. If I miss one dose, I begin to spiral.

My medication is not about making me happy. It actually often has the opposite effect; it makes me numb to the world around me. Often, my medication makes it hard for me to feel a wide range of emotions, requiring me to put in extra effort to fake a smile or fake laughter just to hide my numbness from the rest of the world. My medication is my lifeline, and without it, I would not be sharing my thoughts with you.

So please, please do not remark to myself or anybody that our psychiatric medications are our “happy medications.” More often than not, they are needed to regulate racing thoughts and chemical imbalances in the brain. They may be life-savers, or in my case, they are my lifeline — but they don’t come without side effects. Like with most any medication for a physical or mental ailment, psychiatric medications often come with a range of side effects, and each one can affect the individual differently. For me, my medications primarily exacerbate my temporomandibular joint (TMJ) syndrome symptoms, trigger my insomnia, make me drowsy and dizzy at work, and cause my weight to fluctuate. I cannot do without the medications that cause my weight to fluctuate, yet they can trigger a lot of old disordered eating behaviors in me, something which I find extremely frustrating and difficult to deal with. Then, to counter the insomnia I have, I get put on another medication that has other side effects, adding to my list of complications with medications.

To the health care professional who inspired this post, I wish I had responded with: “No, they are my lifeline.”

Image via Thinkstock.

If you or someone you know needs help, visit our suicide prevention resources page.

If you need support right now, call the Suicide Prevention Lifeline at 1-800-273-8255 or text “START” to 741-741.

We want to hear your story. Become a Mighty contributor here.